Wisconsin, 2023Winter Storm in Wisconsin, February 9, 2023
February 9, 2023 · NWS ARX · 1 event in 1 county or zone
A strong winter storm passed through the Mid-Mississippi River Valley during much of the day on February 9th. Tight snowfall bands grazed extreme southwest Wisconsin into the evening hours, with amounts of a trace to 7 inches from northern to southern Grant County, respectively.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm passed through the Mid-Mississippi River Valley during much of the day on February 9th. Tight snowfall bands grazed extreme southwest Wisconsin into the evening hours, with amounts of a trace to 7 inches from northern to southern Grant County, respectively. Highest snowfall accumulation was seen in Kieler (Grant County) with 9.0 inches of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 8, 9:55 PM CST, 3 hours earlier.
Area forecast discussion, Feb 8, 9:55 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
955 PM CST Wed Feb 8 2023
.UPDATE....
Issued at 955 PM CST Wed Feb 8 2023
Latest CAMS models and HRRR output continues to show a southeastward
shift with the incoming winter storm...and a subsequent shift with
the higher QPF and where the more likely location for the heavy snow
band will lie. Northeast IA and southwest WI still look favorable
for several hours of heavy, wet snow Thursday morning, but the
northward extent does not look as far.
Have adjusted the Warnings/Advisories to reflect these trends:
removed a few counties, adjusted start timing.
Also, still feel there is the potential for 6+ within that
heavy/Fgen related snow band. However, it could be shifted just
south of Grant/Clayton counties...and out of the local forecast
area.
Will continue to monitor and make adjustments as trends,
observational data (obs, radar, satellite) bring the storm in
more focus.
.DISCUSSION...(This evening through Wednesday)
Issued at 243 PM CST Wed Feb 8 2023
Key Messages:
- A Winter storm system is still expected to impact the area.
There has been a slight shift south and east of the highest
snow band, with far southwest Wisconsin and northeast Iowa
still expected to see the greatest chance of heavy, wet snow.
- The Winter Storm Watch has been upgraded to a warning for
Clayton and Grant counties, with the remaining counties in an
advisory.
- Next chance for precipitation is not until into next week.
Plenty of model and ensemble differences that far out in time
with just a small chance for precipitation for now.
Winter Storm System: Tonight into Thursday
The next winter weather system appears to be on track as current
GOES-16 satellite imagery shows an upper level low pressure system
moving across the Southern Plains. Deepening surface low pressure
is expected to track towards southern Lake Michigan by Thursday
morning. With this, a surge of Gulf Moisture will be ushered
toward southern Wisconsin/eastern Iowa, with 250-300% normal
PWATs. Sufficient moisture and upper level support, along with a
strong band of 700-600mb frontogenesis, will bring a band of heavy
snowfall to portions of the region.
As mentioned in the previous discussion, the biggest challenge to
the forecast has come with the trend in model guidance moving the
band more south and east. However, a bit of run-to-run
inconsistency has been noted, especially in the GEFS. While the
06Z GEFS pushed the band of highest snow further south/east, the
12Z ensemble means have again shifted but more slightly north and
aligning with its earliest runs. This brings snow probabilities of
greater than or equal to 6 inches across parts of far southwest
Wisconsin and northeast Iowa. What has brought in a bit more
confidence since previous forecasts is the consistency with the
latest 12Z HREF ensemble means, which highlights a band of 6+" of
24-hr snowfall from eastern/northeastern Iowa and extending
through far southwestern Wisconsin. With model soundings showing
much drier air across northern parts of the forecast area,
guidance suggests there will be a tight gradient in how far north
any precipitation may reach. With this latest guidance and in
collaboration with neighboring offices, headline changes to remove
La Crosse, Howard, Houston, and Floyd have been made. Further,
the watch has been upgraded to a warning for Grant and Clayton
counties and an advisory for the remaining counties.
The next presented forecast challenge remains in precipitation
type during the onset of the storm. Model soundings show a
pronounced warm nose suggesting a short period of rain/freezing
rain possible, before collapsing and allowing for a change over to
mostly snowfall. Clouds have also been slower to move over the
area than previous models have suggested. This brings in some
uncertainties on surface temperatures, which will affect
ptype/impacts. This will need to be monitored through the period,
as a glaze of ice could be possible across some portions of
northeast Iowa/southwest Wisconsin. Overall, any snow is expected
to be more wet and heavy, with highest impacts expected Thursday
morning where HREF guidance paints a period of 1+" per hour rates
possible. The morning commute will likely be impacted, with
reduced visibilities expected with the heaviest snowfall.
Another wave is forecast to follow behind, with a chance for
lingering snowfall Thursday afternoon as a surface cold front
swings through.
Monday and Tuesday...
After the tonight/Thursday system, the next chance for
precipitation looks to be out toward the end of the forecast
period. The latest model guidance looks to maybe be a bit slower
with the arrival of the system, suggesting that it may hold off
long enough that Monday and Monday night could be dry periods.
Since it is out at the end of the forecast period, there is quite
a bit of uncertainty with the model solutions. The 08.00Z cluster
analysis showed three distinct solutions with each cluster
dominated by one of the medium range models. The general idea is
that an upper level low over the far southern Rockies/northern
Mexico will open up into an open wave and lift northeast toward
the region with the surface low tracking somewhere from norhtern
Missouri/far western Illinois to as far south as the Ohio River
Valley. With this delayed timing and variance in the track of the
surface low, the overall ensemble probabilities for getting
measurable precipitation Tuesday are on the low side, generally
under 30 percent. Given the overall differences, a relatively low
confidence forecast until model consensus starts to increase.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 955 PM CST Wed Feb 8 2023
CIGS: increase in high/mid level clouds tonight, then questions
arise with how soon (if at all) MVFR/IFR clouds roll in. Current
track of winter storm suggests any lower cigs moving in from the
south would hold just south of the TAF sites. Lower cigs could/would
move in from the west, with a secondary shortwave. While the models
don't all agree the lower cigs will reach the TAF sites, for now
will lean into the model blend - which does. If low clouds do
manifest, exiting of the storm late Thu night would bring west-east
clearing for Fri morning.
WX/vsby: latest CAMS and HRRR are trending the winter storm a bit
more southeast, and even the northward extent of the associated pcpn
shield could miss KLSE now. A small chance for light snow in the
afternoon with a secondary shortwave - but not enough of a
chance/confidence to add to the forecast.
WINDS: light vrb tonight, swinging north and increasing toward 12z
Thu. The winds will continue to increase and become gusty as the
pressure gradient tightens. Speeds aren't expected to decrease much
Thu night.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 AM to 6 PM CST Thursday for
WIZ054-055.
Winter Storm Warning from 3 AM to 6 PM CST Thursday for WIZ061.
Winter Weather Advisory from 9 AM to 6 PM CST Thursday for
WIZ043-044-053.
MN...NONE.
IA...Winter Weather Advisory from 3 AM to 6 PM CST Thursday for
IAZ011-029.
Winter Storm Warning from 3 AM to 6 PM CST Thursday for IAZ030.
&&
UPDATE.......Rieck
DISCUSSION...04/Skow/EMS
AVIATION.....RieckHazardous weather outlook, Feb 8, 10:05 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1005 PM CST Wed Feb 8 2023
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
042-091100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-
1005 PM CST Wed Feb 8 2023
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western into north central
Wisconsin.
.DAY ONE...Overnight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ030-WIZ061-091100-
Clayton-Grant-
1005 PM CST Wed Feb 8 2023
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Overnight
Winter storm warning for snow and possibly freezing rain overnight
with the potential for slippery travel before daybreak.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter storm warning Thursday with several inches of heavy, wet
snow expected...mainly during the morning hours. A brief period of
freezing rain possible. Be ready for travel impacts, including
the morning commute.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-WIZ043-044-053>055-091100-
Allamakee-Fayette-Juneau-Adams-Vernon-Crawford-Richland-
1005 PM CST Wed Feb 8 2023
This Hazardous Weather Outlook is for portions of northeast
Iowa...and southwest into central Wisconsin.
.DAY ONE...Overnight
Snow to a wintry mix spreads in late overnight, mostly holding
south of Interstate 90. Minimal if any accumulations expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter weather advisory for a few inches of heavy, wet snow
Thursday. Brief period of freezing rain possible. Impacts to
travel likely.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
Rieck
Winter Storm, Grant
- When
- February 9, 12:55 AM CST to 3:10 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Volunteer snow observers reported that 5 to 7 inches of snow fell in far southern areas of Grant County. The highest reported total was 9.0 inches in Kieler.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Indiana, February 9, 2023$260,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Alabama, February 9, 2023$55,000 · 51 kt wind · 6 events
- Strong Wind in Kentucky, February 9, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 9, 2023$19,000 · 19 events
- Tornado in Florida, February 9, 2023$5,000 · EF1 · 1 event
- High Wind in Indiana, February 9, 2023$25,000 · 52 kt wind · 3 events
- High Wind and Strong Wind in Kentucky, February 9, 202362 kt wind · 20 events
- Winter Storm and Winter Weather in Wisconsin, February 9, 202314 events
- High Wind in Ohio, February 9, 202350 kt wind · 11 events
- High Surf in Hawaii, February 9 to 11, 202310 events
- Strong Wind in Hawaii, February 9 to 10, 20239 events
- Winter Weather in Maine, February 9 to 10, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076401.